Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 1998, 1:38 AM CDT for Allen County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 1:38 AM CDT (06:38 UTC)
- Expired
- Jun 30, 1998, 2:40 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Allen County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:51 AM CDT | Hail 1.75 | Iola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 300638 RRA SVRICT KSC001-300740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 138 AM CDT TUE JUN 30 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 240 AM CDT * AT 136 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF IOLA...MOVING TO THE SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... GENEVA IOLA GAS CITY LA HARPE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:19 PM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Jun 29, 3:19 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT MON JUN 29 1998 ...SHORT TERM... MAIN FCST PROBLEMS THIS AFTERNOON WILL BE THE FROPA TIMING AND MENTION OF TSRA. PRECIP EARLIER TODAY ACRS CWA HAS DISSIPATED WITH ONLY ECHOES WELL TO THE NORTHEAST. FRONT FCST TO MOVE THROUGH OVERNIGHT AND SHOULD BE MOSTLY OUT OF CWA BY 24 HRS. MODELS SHOWING DECENT LIFT ASSOCIATED WITH FRONT AND CONVECTION ALREADY FIRING OVER ERN COLO. WL HAVE MENTION OF TSRA FOR ALL OF CWA OVERNIGHT BUT THINK BRUNT OF ACTIVITY SHOULD STAY ACRS NRN PORTION. TEMPS NOT ALL THAT COOL OVERNIGHT AS BEST COOL AIR WELL TO THE NORTH. WL GENERALLY GO ABV GUID NUMBERS BY A FEW DEGREES. WL ALSO LET HEAT ADVISORY EXPIRE THIS EVENING AS MAJORITY OF AREA WILL DROP BELOW CRITERIA OVERNIGHT. WL ISSUE NPW FOR HEAT AND HANDLE REMAINING 4 HOURS WITH STF. ...LONG TERM... MAIN PROBLEM WITH THIS PACKAGE WILL BE THE CHANCES FOR PRECIPITATION. I WILL FOLLOW THE ETA/AVN SOLUTION DUE TO THE HANDLING OF THE SURFACE FRONT. THE FRONT IS PROGGED TO DROP SOUTH AND ALIGN ITSELF ALONG THE OK/KS BORDER BY MORNING AND THEN FLUTTER AROUND NORTH CENTRAL OKLAHOMA THROUGH F48. THIS SCENARIO WILL FILTER IN SOME COOLER TEMPERATURES THAN WHAT HAS PREVAILED THE PAST WEEK. THE READINGS LOOK TO BE SOMEWHERE AROUND NORMAL FOR THIS TIME OF YEAR. THE PRESENCE OF A BOUNDARY WILL GIVE THE CWA...PRIMARILY THE SOUTHERN HALF...A CHANCE FOR THUNDER THROUGH THE PERIOD. THE BETTER CHANCES WILL OCCUR TUESDAY NIGHT WHEN THE BEST INSTABILITY AND MOISTURE FLUX IS PRESENT. INITIAL THINKING IS THAT A FEW ISOLATED THUNDERSTORMS WILL FIRE DURING THE AFTERNOON HOURS AND THEN DEVELOP INTO AN MCS OVERNIGHT. ...EXTENDED... I WILL ADD A CHANCE FOR THUNDER TO THE EXTENDED DUE TO THE LINGERING SURFACE BOUNDARY JUST TO THE SOUTH. THE TEMPERATURES SHOULD ALSO REBOUND A BIT...BUT REMAIN BELOW WHAT HAS OCCURRED THE PAST WEEK. CHANCE FCSTID = 1 ICT 75 94 71 92 / 30 10 20 30 HUT 74 92 70 92 / 30 10 20 30 EWK 75 93 70 92 / 30 10 20 30 EQA 75 93 70 92 / 30 10 20 30 WLD 76 94 71 93 / 30 10 20 30 RSL 70 91 67 90 / 30 10 20 30 GBD 72 91 67 90 / 30 10 20 30 SLN 75 91 68 90 / 30 10 20 30 MPR 74 91 68 90 / 30 10 20 30 CFV 76 90 70 90 / 30 10 20 30 CNU 76 90 69 89 / 30 10 20 30 K88 75 90 69 89 / 30 10 20 30 .ICT...HEAT ADVISORY FOR THIS EVENING FOR ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Jun 29, 8:48 PM CDT, 4 hours 50 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 848 PM CDT MON JUN 29 1998 THE HEAT ADVISORY IN EFFECT FOR THE FOLLOWING COUNTIES HAS BEEN ALLOWED TO EXPIRE. CENTRAL KANSAS... BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... SOUTH CENTRAL KANSAS... BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER... SOUTHEAST KANSAS... ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON. HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING HOURS...HOWEVER HEAT INDICES HAVE DROPPED BELOW HEAT INDEX CRITERIA. A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES OR GREATER.
Special weather statement, Jun 30, 12:06 AM CDT, 1 hour 32 minutes before
KSZ048>053-300530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1206 AM CDT TUE JUN 30 1998 ...TORNADO WATCH 708 HAS BEEN CANCELLED FOR PORTIONS OF CENTRAL KANSAS... TORNADO WATCH 708 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN CENTRAL KANSAS ELLSWORTH SALINE RICE MCPHERSON CHASE MARION THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...AS A RESULT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED. TORNADO WATCH 708 REMAINS IN EFFECT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL 2 AM CDT. PETERSEN
Local storm report, Jun 30, 1:00 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT TUE JUN 30 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM IOLA KS WIND DAMAGE
06/29/98 ALLEN TREES AND POWER LINES BLOWN DOWN
1050 PM MORAN KS 60 MPH TSTM GUST
06/29/98 ALLEN
1059 PM VIRGIL KS 1 INCH HAIL
06/29/98 GREENWOOD
1103 PM CHANUTE KS WIND DAMAGE
06/29/98 NEOSHO TREES AND POWER LINES BLOWN DOWN
1103 PM ERIE KS 60-70 MPH TSTM GUSTS
06/29/98 NEOSHO ROOF BLOWN OFF BUILDING
1115 PM VIRGIL KS 0.75 INCH HAIL
06/29/98 GREENWOOD
MARIENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 66 min |
| Jun 29, 10:50 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 55 min |
| Jun 29, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 48 min |
| Jun 29, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 73 min |
| Jun 30, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 59 min |
| Jun 30, 4:26 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.